Alert archive / Kentucky / Wind Advisories in 2018
Wind Advisory 5, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Dec 2, 2018, 3:51 AM EST for 13 counties in Kentucky. It took effect at Dec 2, 2018, 12:00 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2018, 3:51 AM EST (08:51 UTC)
- In effect from
- Dec 2, 2018, 12:00 PM EST
- Expired
- Dec 2, 2018, 6:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179 WWUS73 KJKL 020851 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 351 AM EST Sun Dec 2 2018 ...Strong Wind Gusts This Afternoon... KYZ044-050>052-058>060-068-069-079-080-083-084-021700- /O.NEW.KJKL.WI.Y.0005.181202T1700Z-181202T2300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, and Whitley City 351 AM EST Sun Dec 2 2018 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST THIS EVENING... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect from noon today to 6 PM EST this evening. * TIMING...Winds will become strong and gusty between 12 and 6 pm today. * WINDS...Southwest winds of 10 to 20 mph, with gusts as high as 40 mph are expected. * IMPACTS...Winds this strong will blow around loose objects as well as make driving difficult for high profile vehicles, particularly on east to west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ GEOGERIAN
2 follow-up statements
394 WWUS73 KJKL 021655 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1155 AM EST Sun Dec 2 2018 ...Strong Wind Gusts This Afternoon... KYZ044-050>052-058>060-068-069-079-080-083-084-022300- /O.CON.KJKL.WI.Y.0005.181202T1700Z-181202T2300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, and Whitley City 1155 AM EST Sun Dec 2 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * TIMING...Winds will be strong and gusty between 12 and 6 pm today. * WINDS...Southwest winds of 10 to 20 mph, with gusts as high as 40 mph are expected. * IMPACTS...Winds this strong will blow around loose objects as well as make driving difficult for high profile vehicles, particularly on east to west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ GREIF
477 WWUS73 KJKL 022258 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 558 PM EST Sun Dec 2 2018 KYZ044-050>052-058>060-068-069-079-080-083-084-030000- /O.EXP.KJKL.WI.Y.0005.000000T0000Z-181202T2300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, and Whitley City 558 PM EST Sun Dec 2 2018 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING... Winds have weakened enough to allow the wind advisory to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 2, 1:31 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 2, 1:31 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 131 AM EST Sun Dec 2 2018 .UPDATE... Issued at 131 AM EST SUN DEC 2 2018 The first line of showers that affected far eastern Kentucky earlier this evening has mostly moved out of the area, with only some residual showers in southern Pike County. The second line of showers has continued to progress eastward as well, now on the doorstep of the Jackson Weather Office. Expecting this line to push through to far eastern Kentucky in the next several hours. Kept mention of thunder for the next couple of hours as well. The majority of the shower activity will exit Kentucky through dawn. Freshened up the grids with latest observations and trends. A new ZFP was not needed at this time. Updates have been sent. UPDATE Issued at 1032 PM EST SAT DEC 1 2018 Still watching the two lines of showers and storms. The first one has now shifted into far eastern Kentucky and will move across these areas over the next few hours before exiting to the east. The second line continues to fill in as it approaches the area. This line will move through overnight and have refined pops to capture this line as it moves east overnight using our local timing tool. Still some thunder being reported at times with the current line moving east and the line upstream. Thus, will maintain thunder chances through the overnight hours. It does look like all showers and storms should be to the east by dawn, leaving behind dry conditions for Sunday. UPDATE Issued at 700 PM EST SAT DEC 1 2018 Showers and storms from earlier have all exited the area with dry conditions being observed over much of east Kentucky presently. A complex of showers and storms from Richmond to Lexington will track northeast and clip our Bluegrass counties over the next few hours. Otherwise, we are watching a two developing lines of showers and storms. The first one is southwest of the area and developing to the north rather quickly. This line could develop into east Kentucky by 9 pm. The second line is associated with the occluded front and is presently back across western Kentucky. These two lines will continue to blossom as we head into the overnight hours with jet support increasing. Thus, have gone ahead and increased rain chances to categorical for the area after 9 pm as these lines of showers and storms push on through. Instability remains limited to the east, so thunderstorm potential should drop off as activity moves east overnight. However, for now, will hang onto the thunder chances for our western zones. && .SHORT TERM...(This evening through Sunday night) Issued at 320 PM EST SAT DEC 1 2018 19z sfc analysis shows a deep cyclone over the Central Plains with an elongated warm front stretched east into Kentucky. With this front, scattered to numerous showers are passing through eastern Kentucky this afternoon with a band of thunderstorms developing over south central Kentucky well ahead of the system's cold front. The pressure gradient is tight through Kentucky keeping the winds up, but still not seeing their full potential most places yet as an inversion appears to be keeping the stronger winds aloft confined to just our higher terrain. However, the more convective nature of the showers and storms moving into western parts of the area could also bring down higher winds so will keep the SPS going for winds of 30 to 40 mph across the area through sunset. The clouds have exhibited some breaks over the east this afternoon - likely helping to increase the instability over the area as temperatures have climbed into the mid 50s to lower 60s while dewpoints are in the low to mid 50s. The models are in good agreement aloft through the short term portion of the forecast. They all depict a closed low over the Central Plains opening up and working into the Ohio Valley on Sunday and into the Great Lakes later that night. The bulk of the energy associated with this low stays north of Kentucky until late in the period. Given the agreement have favored the blended solution as a starting point for the grids with a lean toward the HRRR and NAM12 for details. Sensible weather will feature an active late afternoon and evening as windy conditions aloft may make it to the sfc thanks to showers and possible thunderstorms. Meanwhile, the higher elevations near the Virginia border continue to see some higher gusts thanks in part to a mountain wave component to the winds running just above the sfc. This will move off later this evening while the convection settles down as well, limiting the stronger wind threat. With the area in between the system's fronts tonight we will probably see a small ridge to valley temperature difference into dawn. On Sunday, sunshine returns with breezy conditions continuing on southwest winds making for another mild day with highs in the mid 60s most places. Clouds return on Sunday night along with winds turning more to the west generating some upslope component enhancing the low cloud formation. Would not be surprised if some sprinkles or drizzle develop late Sunday night, but will leave it out for now. Temperatures into Monday morning should be more uniform than the night before on a CAA pattern. Used the CONSShort and ShortBlend as the starting point for all the grids through the short term with some adjustments to temperatures each night for terrain distinctions. As for PoPs, generally went above the blends until the main boundary moves through late tonight. .LONG TERM...(Monday through Saturday) Issued at 424 PM EST SAT DEC 1 2018 Models are in good agreement to start out the extended portion of the forecast, with a deep southern stream longwave troughing pattern across much of the continental U.S., and SW to NE flow across KY. A shortwave will push southward and lower heights across the state throughout the day Monday, becoming fairly stationary through the day Tuesday. The GFS is much stronger with this system, developing a upper level low, while the ECMWF is just an open wave. Meanwhile, another trough will press southward from Canada, merging the northern stream with the southern stream on Tuesday. During this time the GFS has the above mentioned shortwave maintaining strength as it slowly pushes east of the state by Tuesday night. However, the ECMWF develops another shortwave that tracks just north of the state during the day Wednesday as well. Compared to yesterday, the models go back into surprisingly good agreement by Thursday, with generally zonal flow across the region through at least Friday. Things go awry again as a wave develops and strengthens across the western half of the U.S. and shifts towards the Ohio Valley. Heights begin to lower across the state according to the ECMWF to round out the end of the period, while the GFS keeps a dampened trough across the region. As for sensible weather, a secondary cold front will be moving into the state during the day Monday, but will lose considerable strength and dissipate as it moves across the CWA late in the day. Kept slight to low end chance pops, mainly across the northern and far eastern portion of the CWA as this weakening system moves across. Much colder air near the surface will move in behind this front, despite the WSW flow in the mid/upper levels. Highs on Monday will be some 20 degrees lower than highs on Sunday in many places, generally ranging from the mid 40s in the north, to around 50 in the southeast. The above mentioned discrepancy in waves will move through Tuesday into Wednesday, resulting in the blend having some degree of pops in place across the CWA during this time. Since the GFS has higher pops associated with its upper level low on Tuesday/Tuesday night, the Superblend produced 20 to 30 pops across portion of the CWA. Meanwhile, the ECMWF is much lighter with its system, with the Superblend essentially averaging out the pops just below mentionable criteria. Given the uncertainty on which model is current, generally kept Superblend pops during this time. As the northern flow continues shift southward, colder flow will continue to make its way into the region, with NW flow expected aloft by Tuesday night. Highs on Tuesday will only be in the mid 30s, so precip that falls throughout the afternoon could be a mix of rain and snow, changing over to all snow by Tuesday night. QPF amounts are very low, especially given the lack of continuity between the models, so any accumulations should be light, generally a few tenths of an inch or less, and confined to the far eastern portion of the state. High pressure will move into the state during the day Wednesday, with drier air advecting into the region. This will slowly dissipate clouds throughout the day, and provide maximum radiational cooling with light winds for the overnight. Temperatures will fall into the low 20s across much of the region Wednesday night, especially in the valley locations. Temperatures will then rebound to the low 40s for Thursday afternoon as high pressure remains in place. Another cold front will push through the state during the day Friday. This front will also be weakening as it reaches our region, so there is some question about the extent of precip as it moves across the state, with the GFS keeping us dry and the ECMWF only showing light amounts. Kept with Superblend pops during this time since it is so far out in the period, which only puts low in slight chance pops in during the day on Friday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 131 AM EST SUN DEC 2 2018 As a surface cold front pushes through eastern Kentucky, a line of showers affected the far eastern portion of the area as well as a second line of showers in west-central Kentucky. The first line has since moved eastward. Showers from the second line will continue to move from west to east over the next several hours, but are expected to move out of the area through dawn. Also, slight lowering of visibility and ceilings are possible with the more intense showers. In fact, SME reported MVFR conditions at TAF issuance. Drier weather will then take hold for the remainder of the TAF period. LLWS will also continue to be a concern for the first part of the overnight, but dissipate through dawn. Southwest winds between 5 and 10 knots will persist through the period, with gusty winds in the afternoon, mainly for west-central Kentucky. Gusts will decrease through the evening. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CGAL SHORT TERM...GREIF LONG TERM...JMW AVIATION...CGAL
Hazardous weather outlook, Dec 1, 10:27 PM EST, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1027 PM EST Sat Dec 1 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030630- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1027 PM EST Sat Dec 1 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A few thunderstorms are expected overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow showers could bring light accumulations Tuesday evening and night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 7:45 PM EST | Special Weather Statement | JKL | Bath, Fleming, Montgomery, Rowan | 45 min |
| Dec 1, 8:14 PM EST | Special Weather Statement | JKL | Bath, Fleming, Montgomery, Rowan | 46 min |
Nearby
Wind Advisories in Kentucky, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.